Fiona a 7 year old spayed Tibetan Terrier had a complete blood panel done on May 5th to check her slightly low thyroid levels and usually high triglycerides. She was also tested for heartworm andlyme disease Tests were normal.
Fiona takes .5 mg thyroxine and also took a Heartguard on May 6th. Then this past Saturday she began to drink high amounts of water and had a few indiscretions in the house. I took Fiona and a urine sample to vet. Vet called and said urine contained high amounts of sugar.
Will followed up with more blood tests, etc. However my question is: Is it possible for her to have normal blood glucose, but still be spilling sugar into her urine and if so what could cause this?
She appears very healthy and by Monday her water consumption was back to normal as well as her urination. She has a healthy appetite and enjoys her food but not overly ravenous. Energy level good also.
Thank you for your help.
Vet Suggestions High Blood Sugar Levels and Dog Diabetes
It is possible for a dog to have glucose in his urine with a normal blood glucose level on a spot check. Two possibilities come to mind. First, your dog might be developing diabetes. Perhaps there are times in the day, like right after eating, when her blood glucose is higher than normal and glucose spills over into her urine.
But, if she hasn’t eaten in the last few hours and that is when the blood sample is taken, her blood glucose could be normal at that point in time. A fructosamine test and/or more frequent spot blood glucose tests throughout the day, especially after eating, should reveal whether this is what is occurring.
Another possibility is a condition called Fanconi Syndrome, which is a type of kidney disease characterized by the “leaking” of glucose and other substances into the urine. Fanconi syndrome in dogs has been associated recently with eating jerky treats manufactured in China. The underlying cause has not yet been determined.
I would recommend not feeding these types of treats for the time being, and if your dog has had access to them, talk to your veterinarian immediately. Fanconi syndrome can be fatal, and the US Food and Drug Administration is asking that veterinarians report cases potentially associated with Chinese jerky treats to assist their investigations.